New FDA Social Media Warning
Last Update: Sep 23, 2022
Hello WA family and friends - I hope you are all healthy, happy, and having a productive week!
I know that there are MANY point-of-views and opinions (both good and bad) regarding social media. I also know that it is an important marketing tool for many of our online businesses. Still, this new warning from the FDA (U.S. Food and Drug Administration) is geared more toward our impressionable children, teens, and their friends.
They are warning that MANY new scams are coming out that are aimed right at this very impressionable group - a group that unfortunately gets most of their information from unfiltered (fake) news sources on social media services like Facebook, Twitter, Instagram, YouTube, and many others that seem to be popping up every day.
*** I know we are aware such dangers, but I find this important enough to share ***
FDA warns that social media trend is dangerous
A Recipe for Danger:
Social Media Challenges Involving Medicines
Social media trends and peer pressure can be a dangerous combination for your children and their friends, especially when involving misusing medicines.
One social media trend relying on peer pressure is online video clips of people misusing nonprescription medications and encouraging viewers to do so too. These video challenges, which often target youths, can harm people -- and even cause death.
Nonprescription (also called over-the-counter or OTC) drugs are readily available in many homes, making these challenges even riskier. OTC drugs can pose significant risks if they're misused or abused.
The Dangers of Social Media Challenges with Drugs
A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medication, presumably to eat.
The challenge sounds silly and unappetizing -- and it is. But it could also be very unsafe. Boiling a medication can make it much more concentrated and change its properties in other ways. Even if you don't eat the chicken, inhaling the medication's vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs.
Put: Someone could take a dangerously high amount of cough and cold medicine without even realizing it.
An earlier TikTok challenge urged people to take large doses of the allergy medicine diphenhydramine (sold OTC in many products, including some under the brand name Benadryl) to try to induce hallucinations.
Prompted by news reports of teenagers needing to go to the emergency room or, in some cases, dying after participating in this challenge and taking too much medication, the U.S. Food and Drug Administration warned the public about the danger of high doses of diphenhydramine.
What You Can Do to Protect Your Children
How can you keep your kids safe and help prevent potentially dangerous trends? First, keep both OTC and prescription drugs away from children, and lock up these medications to avoid accidental overdose.
Sit down with your children and discuss the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage. Remind your children that overdoses can occur with OTC drugs and prescription drugs.
If you believe your child has taken too much medication and is hallucinating, can't be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 (emergency services) or rush them to a nearby hospital to get immediate medical attention.
Thank you for reading...
As always, your feedback and comments are welcome!
Thank you for reading this blog...wishing all a VERY productive week!
See more comments